Ask Dr. Roach: Does radon gas present dangers in the air quality of homes?
DEAR DR. ROACH >> I would like your thoughts as to the danger that high levels of radon gas pose to owners and residents of a first-floor condominium. We reside in a condo located on a golf course in Naples, Florida. As a result of my work as a realtor, the sale of homes and condos typically require inspections for various issues, including radon gas. It happens that my own condo was tested for radon gas, and it was determined that the level of gas was 11.0pCiL, which we were told was higher than the EPA-recommended guideline of 4 pCiL.
Further, the advice received was that it posed a high risk and a danger of causing cancer. It was recommended to install an intake fan run through the AC unit in order for fresh air to dilute the gas to a safe level. My doctor knew little to nothing about the risk such a condition posed. Can you provide some medical advice as to this seemingly very toxic substance?
Dear P.C. >> Radon gas is found in many homes. Approximately one in 15 homes has higher-than-optimal levels of radon gas, which is produced by breakdown of naturally occurring uranium in the soil. It is most commonly found in rocky areas, but can be found even in Florida.
Radon is a risk factor for the development of lung cancer. After smoking, which is by far the dominant risk for lung cancer, radon is probably the second most-prevalent risk factor in the environment.
The first step is to repeat the analysis. If the second analysis remains high, then mitigation is recommended, which should be done by a qualified mitigation contractor. Mitigation can reduce the level of radon by 99%, and the type of mitigation varies on the type of home.
It would be prudent to recheck in about two years to be sure the mitigation is still working.
You can get much more information from your state about radon mitigation.
DEAR DR. ROACH >> I’m a 75-year-old man. My primary care physician said my recent blood test shows a high calcium level of 10.8 mg/dL, and the nurse told me to stop all calcium intake until she got some further tests back. She even wanted me to stop my vitamin since it has calcium in it. I am worried because one of my supplements has calcium silicate as an ingredient. I don’t want to stop it; it seems to be helping me.
Dear J.P.S. >> You probably have a condition called primary hyperparathyroidism (PHPT),which is caused by the parathyroid glands secreting too much parathyroid hormone. There are normally four parathyroid glands, located around the thyroid gland, and they regulate blood calcium levels.
Your primary care doctor is exactly right that further testing needs to be done to confirm the diagnosis. However, most people with PHPT do not need to reduce their calcium intake. Moreover, the calcium silicate in the supplement is likely present in tiny amounts and has only a negligible effect on blood calcium levels.
Not everyone with PHPT requires surgery. Your primary care doctor will give you advice on vitamin D and calcium supplementation once she has more information.
Contact Dr. Roach